Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 45, NWS Midland/Odessa, TX

August 4, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 1996, 7:15 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1996, 7:15 PM CDT (00:15 UTC)
Expired
Aug 4, 1996, 10:10 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050018
FFWMAF
TXC371-050310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
715 PM CDT SUN AUG 4 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...PECOS COUNTY
 
THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...CONTINUE TO REDEVELOP
ACROSS PECOS COUNTY. MIDLAND DOPPLER RADAR ESTIMATES THAT A SMALL
AREA SOUTHWEST OF GIRVIN HAS RECEIVED OVER 3 INCHES OF RAIN SINCE 5
PM AND AS MUCH AS 2 INCHES JUST NORTH OF CHANCELLOR. THIS COMBINED
WITH ADDITIONAL THUNDERSTORM DEVELOPMENT TO THE SOUTHWEST LEADS
TO THE POTENTIAL FOR FLASH FLOODING. THE MOST THREATENED AREA IS THE
AREA SOUTH OF A LINE FROM IMPERIAL...TO FORT STOCKTON...TO JUST
NORTH OF CHANCELLOR OF SOUTHWEST PECOS COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

MURDOCH/FRAZAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:08 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 2:08 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
205 PM CDT SUN AUG 4 1996

LATEST NSAT WV IMAGERY SHOWS MID LEVEL MOISTURE PLUME OVER FA.
HARD TO SPOT WEAK VORT MAX INITIALIZED ON MORNING RUN OVER SOUTHERN
BORDER OF AZ/NM.  HOWEVER... MAY BE LOCATED IN SOUTH-CENTRAL NM. IR
IMAGERY SHOWS CLOUD TOPS CONTINUING TO WARM WITH ACTIVITY THAT
DEVELOPED EARLIER THIS MORNING... NOW LOCATED OVER NORTHERN LEA
COUNTY NM. THIS TREND IS ALSO NOTED WITH LATEST KMAF 88D REFL PRODUCT
SHOWING ONLY 35 TO 40 DBZ. HOWEVER... STORMS BEGINNING TO REDEVELOP
OVER DAVIS MOUNTAINS AND BIG BEND AIDED BY MORE INSOLATION AS SEEN
ON LATEST VIS.

ETA SHOWING ATMOSPHERE OVER FA A LITTLE MORE UNSTABLE THAN NGM WITH
H7 TO H5 LYR MEAN LAPSE RATES GREATER THAN 8.0 OVER PERMIAN BASIN
AND SOUTHEAST NM THIS AFTERNOON AND EVENING.  SOME UPWARD MOTION FCST
OVER AREA THROUGH 05/12Z AND WITH ABUNDANT LOW LEVEL MOISTURE IN
PLACE BELIEVE CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS OVER
MOUNTAINS EAST INTO THE PERMIAN BASIN WITH SLIGHT CHANCE OVER
TERRELL COUNTY. THTE AXIS REMAINS OVER CENTER OF FA THROUGH 05/12Z
SO PLENTY OF MOISTURE.  THIS COMBINED WITH A MODERATE LLJ (ONE
DEVELOPED LAST NIGHT OF 30 TO 40 KNOTS) SHOULD SUSTAIN STORMS AFTER
MIDNIGHT. APPEARS BEST CHANCES FOR POPS WILL BE FROM 05/00Z TO
05/06Z AS BEST UVV EXISTS DURING THIS TIME PERIOD.

AS FOR TEMPERATURES... WILL GO A LITTLE WARMER THAN GUIDANCE AS
CLOUD COVER SHOULD KEEP TEMPERATURES UP TONIGHT.

CNM  73/30
MAF  75/30
MRF  63/30
P07  77/20

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:46 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 5, 12:52 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 5, 1:00 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.